Alert archive / Puerto Rico / Flash Flood Watches in 2010

Flash Flood Watch 3, NWS JSJ

April 13, 2010

NWS JSJ issued this flash flood watch at Apr 13, 2010, 5:51 PM CDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2010, 5:51 PM CDT (22:51 UTC)
Expired
Apr 14, 2010, 7:00 PM CDT
In force
25 hr
Issued by
NWS JSJ
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at Apr 13, 2:14 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 13, 2:14 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
314 PM AST TUE APR 13 2010

.SYNOPSIS...AT UPPER LEVELS...AN EAST-WEST 100-120 KNOT JET CORE
REMAINS 4 TO 6 DEGREES OF LATITUDE NORTH OF THE LOCAL AREA BUT IS
STILL PROVIDING GOOD VENTILATION FOR THE LOCAL AREA. THE JET WILL
ARCH NORTH BEGINNING SATURDAY AS A MID LATITUDE TROUGH DIGS INTO
THE WESTERN CARIBBEAN AND WILL RETURN ONCE THE TROUGH PASSES TO
THE EAST ON TUESDAY. ANOTHER TROUGH WILL PASS NORTH OF THE AREA ON
FRIDAY OF NEXT WEEK.

AT MID LEVELS... HIGH PRESSURE REMAINS OVER THE TROPICAL ATLANTIC
AND THE SOUTHERN CARIBBEAN THROUGH TUESDAY OF NEXT WEEK. PASSING
LOWS AND TROUGHS DOMINATE THE CANADIAN ATLANTIC AND EXTEND TOWARD
THE LOCAL AREA.

AT LOWER LEVELS...MOISTURE IS ARCHED OVER THE AREA ALONG THE
STREAMLINES IN A TROUGH WHOSE AXIS IS CENTERED NEAR IF NOT OVER
PUERTO RICO. LOW PRESSURE IS EXPECTED TO DEVELOP NORTH OF PUERTO
RICO ALTHOUGH CYCLOGENESIS IS NOT YET APPARENT. LOW PRESSURE
DRIFTS EAST WEDNESDAY AND THURSDAY...WHILE HIGH PRESSURE SINKS
SOUTH OVER SOUTH CAROLINA AND RIDGES EAST OVER THE ATLANTIC WATERS
TO OUR NORTH. HIGH PRESSURE WILL CONTINUE THROUGH EARLY NEXT
WEEK...BUT TROUGHING RE-DEVELOPS JUST NORTHWEST OF THE AREA NEXT
TUESDAY AND MOVES EAST OVER THE AREA TUESDAY NIGHT.

&&

.DISCUSSION...TROUGHING IS SLOWLY DEVELOPING ALONG A BROAD NORTH
SOUTH AXIS OVER THE AREA AND MOISTURE IS DEEPENING. RADAR TOPS
HAVE BEEN GENERALLY UNDER 40 THOUSAND FEET...BUT RAIN AMOUNTS IN
SOME AREAS HAVE EXCEEDED ONE TO TWO INCHES. WET CONDITIONS WILL
CONTINUE BUT WETTEST AREAS WILL BE DIFFICULT TO DETERMINE MUCH
AHEAD OF TIME DUE TO THE AMBIGUITY IN THE MODELS' LOCATION OF THE
LOW OR LOWS THAT ARE SUPPOSED TO FORM IN THE VICINITY AND MOVE
EAST LATER. HAVE FELT THAT THE GFS IS THE MOST CONSISTENT MODEL
AND HAVE USED WINDS FROM THAT MODEL THROUGHOUT MASSAGING THE POPS
TO FIT THE MOISTURE AND WINDS EXPECTED AND ASSUMING THAT MIDDAY
SEA BREEZES WILL DOMINATE THE SYNOPTIC FLOW. THE GFS HAS BEEN
HINTING AT VERY GOOD DIVERGENCE ALOFT WEDNESDAY WITH A PLUS 6 AT
14/18Z...SO NUMEROUS SHOWERS WITH A POSSIBLE SEA BREEZE SEEMS
REASONABLE FOR THE NORTH COAST. OTHERWISE FORECAST LATER IN THE
WEEK IS BASED ON GFS AND CONFIDENCE IS MEDIUM-LOW CONSIDERING THE
DISCREPANCIES IN MOISTURE AND WIND FIELDS. ONCE LOWS DO OR DO NOT
DEVELOP SHOULD BE ABLE TO ASCERTAIN CONDITIONS MORE PRECISELY.
NEVERTHELESS MJO IS ENTERING A WET PHASE AND MOISTURE WILL BE
PRESENT WITH OR WITHOUT CYCLOGENESIS SO THE CHANCES OF URBAN AND
SMALL STREAM FLOODING OR MAIN STEM RIVER FLOODING THIS WEEK ARE
ELEVATED.

&&

.AVIATION...
MOSTLY VFR CONDS EXPECTED AT ALL TAF SITES FOR THE NEXT
12 HOURS...HOWEVER MVFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS ARE
POSSIBLE MAINLY OVER THE CENTRAL...WESTERN INTERIOR...AND WEST
SECTIONS OF PUERTO RICO THROUGH ABOUT 13/23Z.

ALSO VCSH OR PASSING SHRA EXPECTED ACROSS TNCM AND TKPK RESULTING
IN BRIEF PERIODS OF MVFR.

&&

.MARINE...SEAS INCREASE WEDNESDAY AND THURSDAY AND MODELS SHOW
OVER 7 FEET AT BUOY 41043. BUT MODEL ALSO SHOWS A NASTY CROSS OF
8-SECOND PERIOD WIND WAVES FROM NORTHEAST AND NORTH THAT COULD
MAKE CONDITIONS TREACHEROUS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  76  85 /  40  60  40  50
STT  76  85  78  87 /  50  50  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

23/12
Hazardous weather outlook, Apr 13, 4:46 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
546 AM AST TUE APR 13 2010

AMZ710>745-PRZ001>013-141000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
546 AM AST TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE
POSSIBLE TODAY...WHICH COULD PRODUCE PERIODS OF HEAVY RAINFALL.
URBAN AND SMALL STREAM FLOODING ARE LIKELY...MAINLY OVER THE
WESTERN INTERIOR AND WEST SECTIONS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN MOISTURE...COMBINE WITH FAVORABLE UPPER
LEVEL ATMOSPHERIC CONDITIONS ARE EXPECTED TO BEGIN DURING MID
WEEK...WHICH COULD LEAD TO EPISODES OF HEAVY RAINFALL AT ANY TIME
FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. HOWEVER...COULD
BE REQUIRED AT ANY TIME DURING THIS WEEK.

AMZ715-725-VIZ001-002-141000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
546 AM AST TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN MOISTURE...COMBINE WITH FAVORABLE
UPPER LEVEL ATMOSPHERIC CONDITIONS ARE EXPECTED TO BEGIN DURING
MID WEEK...WHICH COULD LEAD TO EPISODES OF HEAVY RAINFALL AT ANY
TIME FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
HOWEVER...COULD BE REQUIRED AT ANY TIME THIS WEEK.

In the hours before

Special weather statement, Apr 13, 1:55 PM CDT, 3 hours 56 minutes before
PRC007-021-025-031-061-063-105-127-135-137-139-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
255 PM AST TUE APR 13 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 400 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     BAYAMON...CAGUAS...AGUAS BUENAS...GURABO...NARANJITO...TOA
     ALTA...TRUJILLO ALTO...GUAYNABO...CAROLINA...SAN JUAN AND TOA
     BAJA

INCLUDING THE FOLLOWING LOCATIONS
     BAYAMON...CANDELARIA...CAROLINA...GUAYNABO...PAJAROS...SABANA
     SECA...SAN JUAN AND TRUJILLO ALTO

AT 252 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF BAYAMON...MOVING SOUTHEAST AT
10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
40 MPH.
Special weather statement, Apr 13, 2:01 PM CDT, 3 hours 50 minutes before
PRC007-021-025-031-061-063-105-127-135-137-139-132000-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
255 PM AST MARTES 13 DE ABRIL DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 400 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS
EN PUERTO RICO

     BAYAMON...CAGUAS...AGUAS BUENAS...GURABO...NARANJITO...TOA
     ALTA...TRUJILLO ALTO...GUAYNABO...CAROLINA...SAN JUAN Y TOA
     BAJA

INCLUYENDO A

BAYAMON...CANDELARIA...CAROLINA...GUAYNABO...PAJAROS...SABANA
SECA...SAN JUAN Y TRUJILLO ALTO

A LAS 2:52 PM AST EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA FUERTE TRONADA 4 MILLAS AL SUR DE
BAYAMON...MOVIENDOSE AL SURESTE A 10 MPH. ESTA TORMENTA SERA CAPAZ
DE PRODUCIR RAFAGAS DE VIENTO HASTA 40 MPH.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:47 AM CDTAreal Flood AdvisoryJSJ118 min
Apr 13, 8:42 AM CDTFlash Flood WarningJSJ93 min
Apr 13, 9:44 AM CDTAreal Flood AdvisoryJSJ94 min
Apr 13, 2:42 PM CDTAreal Flood AdvisoryJSJ84 min
Apr 13, 2:43 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 13, 3:10 PM CDTSpecial Marine WarningJSJ97 min
Apr 13, 3:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 13, 4:41 PM CDTSpecial Marine WarningJSJ109 min
Apr 13, 5:13 PM CDTFlash Flood WarningJSJ3 hr
Apr 13, 6:26 PM CDTAreal Flood AdvisoryJSJ7 hr
Apr 13, 6:45 PM CDTFlash Flood WarningJSJ5 hr
Apr 13, 6:56 PM CDTSpecial Marine WarningJSJ67 min

Nearby

Flash Flood Watches in Puerto Rico, 2010Every flash flood watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.